Virginia, 2004

Damaging Winds in Virginia, May 2, 2004

May 2, 2004 · NWS RNK · 7 events in 3 counties and zones

Severe thunderstorms over parts of Southside VA produced damaging winds that brought down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms over parts of Southside VA produced damaging winds that brought down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 2:09 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 2, 2:09 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SUN MAY 2 2004

.SHORT TERM...

TONIGHT AND MONDAY...COLD FRONT MOVES INTO MTNS THIS EVENING AND
INTO EASTERN VA BY MORNING.  PRECIP AHEAD AND WITH FRONT WILL ALSO
HANG BEHIND SYSTEM OVER EASTERN PARTS FA THRU DAYBREAK. FRONT STALLS
DURING AM HRS...UNTIL ANOTHER VIGOROUS SHORT WAVE ROTATES AROUND THE
BASE OF THE H5 TROUGH MIDDAY MON.  THIS UPR AIR IMPULSE SHOULD BE
SUFFICIENT TO KEEP BKN CLDS OVER MOST OF AREA AND TO TRIGGER SOME
TSRA OVER PORTIONS OF AREA MON AFTN-PM. SIGNIFICANTLY COOLER TEMPS
BEGIN TO ADVECT INTO AREA LATE MON.

&&

.LONG TERM...

FOR MONDAY NIGHT CLOUD COVER WILL BE ON THE DECREASE AS HIGH
PRESSURE MOVES INTO THE AREA BEHIND THE EXITING COLD FRONT. WINDS
ALSO WILL BE ON THE DECREASE WITH SIGNIFICANTLY COOL AIR/LOWER
DEWPOINTS MOVING INTO THE AREA. WILL GO WITH LOWS AT 35 OR LOWER
ACROSS THE WESTERN HALF OF THE FORECAST AREA. WILL INCLUDE MENTION
OF PATCHY FROST IN THIS AREA AFTER MIDNIGHT THROUGH JUST AFTER
SUNRISE TUESDAY. ALSO WILL BE GOING WITH LOWS 32 OR LOWER IN A GOOD
PORTION OF THIS AREA. AS SUCH WILL ISSUE A FREEZE WATCH FOR THE LATE
MONDAY NIGHT/EARLY TUESDAY MORNING TIME PERIOD.

HIGH PRESSURE WILL BE TEMPORARY AS OUR NEXT SYSTEM APPROACHES FROM
THE WEST. WILL GRADUALLY INCREASE CLOUD COVER LATE TUESDAY INTO
WEDNESDAY NIGHT TO ACCOUNT FOR THIS. WILL HOLD OFF UNTIL WEDNESDAY
AFTERNOON FOR OUR NEXT CHANCE OF THUNDERSTORMS WITH PASSAGE OF A
WEAK TROUGH AND LINGER CHANCES INTO THE EARLY EVENING.

FOR DAYS THURSDAY THROUGH SUNDAY A LOT WILL DEPEND ON JUST WHERE THE
CENTER OF THE UPPER HIGH/RIDGE PARKS ITSELF. THE GFS SELECTS AN AREA
WEST OF HERE KEEPING US IN NORTHWEST FLOW WITH PERIODIC WEAK
SHORTWAVE TROUGHS ZIPPING ACROSS NORTHERN AND EASTERN PARTS OF THE
AREA. THE ECMWF/CANADIAN SELECTS TO POSITION THE UPPER RIDGE/HIGH
JUST SOUTH OF THE AREA THUS HELPING TO SHUNT ANY WEATHER EITHER WELL
NORTH OR NORTHEAST OF THE CWFA...AND ALLOWING FOR HIGHER
HEIGHTS...THUS WARMER DAY TIME HIGHS AND LESS CLOUD COVER.
CONFIDENCE IN SELECTING ONE OF THESE AS EXACTLY IS WHAT IS GOING TO
HAPPEN IS LOW. AND IF I DID SELECT THE POTENTIALLY WETTER GFS
SOLUTION...I WOULD NOT PLACE MORE THAN A 20 OR 30 POP IN ANY GIVEN
TIME PERIOD. AS SUCH...I WILL SELECT TO KEEP THE FORECAST DRY FROM
THURSDAY ONWARD...AND AS A COMPROMISE ON TEMPERATURES...GO WITH
TEMPERATURES A LITTLE WARMER THAN THE MEX MOS. WILL ALSO GO WITH
LIGHT WINDS WITH EITHER A SOUTHWEST OR WEST COMPONENT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM NCZ001-002-018.
VA...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM VAZ007-009>020.
WV...FREEZE WATCH MAY 4 300 AM UNTIL 800 AM WVZ042>045.
&&

MG/DS
Hazardous weather outlook, May 2, 4:48 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-
GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-
TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
548 AM EDT SUN MAY 2 2004

.DAY ONE...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON.  A
STRONG COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS SUNDAY.  THIS
FRONT WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY EAST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 2, 4:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SUN MAY 2 2004

NCZ005-006-VAZ044-058-059-022229-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-
528 PM EDT SUN MAY 2 2004

STRONG THUNDERSTORMS WITH WIND GUSTS OF 40 MILES AN HOUR...AND SMALL
HAIL...WILL CONTINUE TO MOVE NORTHEAST THROUGH SOUTH CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA THIS AFTERNOON. THE STORMS WILL BE
MAINLY ALONG AND EAST OF LINE FROM REIDSVILLE NORTH CAROLINA...TO A
DANVILLE VIRGINIA...RIDGEWAY AND LEDA LINE. EXPECT RAINFALL RATES UP
TO ONE AND ONE HALF INCHES IN AN HOUR WITH THE PASSAGE OF THESE
STORMS. RAINFALL OF THIS RATE CAN CAUSE PONDING OF WATER IN LOW LYING
AND POOR DRAINAGE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
May 2, 5:05 PM EST
Where
Charlotte County, Drakes Branch
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -78.600

Thunderstorm Wind, Halifax

When
May 2, 5:15 PM EST
Where
Halifax County, Turbeville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -79.033

Thunderstorm Wind, Rockbridge

When
May 2, 5:22 PM EST
Where
Rockbridge County, Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.883, -79.300

Thunderstorm Wind, Halifax

When
May 2, 5:30 PM EST
Where
Halifax County, Cluster Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -78.917

Thunderstorm Wind, Halifax

When
May 2, 5:31 PM EST
Where
Halifax County, South Boston
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.700, -78.900

Thunderstorm Wind, Halifax

When
May 2, 5:40 PM EST
Where
Halifax County, South Boston
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -78.900

Thunderstorm Wind, Charlotte

When
May 2, 5:47 PM EST
Where
Charlotte County, 5 mi SW of Drakes Branch
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.950, -78.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406861, 5406862, 5406867, 5406863, 5406864, 5406865, 5406866.